A case of combined MEK and BRAF inhibitor treatment associated retinopathy and uveitis
Author: Büşra Yıldırım (Turkey)
Co-authors: Defne Kalaycı, Mehmet Numan Alp
We aim to draw attention to the importance of periodic examination in patients using these drugs.
Ministry of Health Ankara City Hospital, Ankara, Turkey.
This is a case report describing the one-year follow-up of our patient.
A 64-year-old male was admitted for a routine examination.He had been diagnosed with malignant melanoma of unknown-origin detected in the axillary lymph node five months ago and had no other disease.He had been using cobimetinib-vemurafenib for five months.His visual acuity was 20/20 bilaterally,anterior segment examination wasn’t remarkable.Underneath bilateral serous foveal bulging,retinal pigment epithelial thickening was noticed in optical coherence tomography(OCT).On the 12th month of drug therapy,visual acuity decreased to 20/25 OD and hand motion OS.Pigmented keratic precipitates(KPs) and 1+anterior chamber cells, 2+vitritis,and foveal yellow deposit were seen on OD.Evaluation of OS revealed corneal edema, pigmented diffuse round KPs,4+anterior chamber reaction,posterior synechia,iris stromal edema;fundus couldn’t be seen.B-scan ultrasonography demonstrated lacunar infiltrated vitreous.Preliminary diagnoses were drug associated adverse effect or ocular melanoma metastasis.Cranial-orbital magnetic resonance imaging (MRI) was normal and suspecting drug related adverse event,cobimetinib and vemurafenib were discontinued for 15 days by consulting the oncology department.One month later his visual acuity was improved to20/20 OD and 20/32 OS;only slight posterior synechia remained in OS.ERG was normal.Drug treatment was not restarted.Vitelliform-like foveal lesion remained on OCT bilaterally.Two months later left occipitoparieatal and left cerebellar metastasis was found on MRI;surgical resection was done and the patient was lost despite of chemotherpy and radiotherapy.
MEK inhibitor associated retinopathy(MEKAR) is thought to be a class effect of MEK inhibitors effecting %30 of patients and usually is revealed in routine examination as it is asymptomatic can cause retinal changes as well but not typically serous retinopathy,and the uveitis is the classical side effect of BRAF inhibitors and more common than retinopathy in this group.There are several mechanisms that can cause uveitis; direct vemurafenib action on subclinical metastatic cells within the uveal tract has been proposed as one of the mechanisms.Vemurafenib therefore crosses the blood-retina barrier and it is thought that uveitis may occur as a result of vemurafenib-induced lymphocytic infiltration of subclinical uveal metastasis. As the patient reported herein had been diagnosed to have brain metastasis in the left occipitoparietal and left cerebellar areas 2 months after having diagnosed with severe uveal reaction on the left eye, it may be speculated that the uveal reaction may have been because of lymphocytic infiltration of the subclinical brain metastasis which have crosses directly to the uvea. Therefore, severe and delayed uveal reaction to the drug may be an early sign of brain metastases.
Secretariat Address European Society of Retina Specialists Ground Floor, The Apex Building Blackthorn Road
Sandyford Business Park
Co Dublin, D18 H6K2